Michigan, 2008

Hail in Michigan, July 2, 2008

July 2, 2008 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm dropped large hail near Marenisco on the morning of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm dropped large hail near Marenisco on the morning of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 2, 12:15 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 2, 12:15 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
215 AM EDT WED JUL 2 2008

UPDATED AVIATION DISCUSSION FOR 06Z TAFS

.SYNOPSIS... ISSUED AT 430 PM EDT

WATER VAPOR IMAGERY AND RUC SHOWING A DEEP LOW OVER SOUTHERN HUDSON
BAY EMBEDDED IN A LONGWAVE TROUGH OVER EASTERN NORTH AMERICA. A
RIDGE BLANKETS THE NORTHERN AND CANADIAN ROCKIES SEPARATING THE
EASTERN LONGWAVE FROM ANOTHER OVER THE EASTERN PACIFIC. A WEAK
SHORTWAVE IS OVER LOWER MICHIGAN. SURFACE ANALYSIS DEPICTS A LOW
OVER NORTHERN ONTARIO WITH A COLD FRONT DRAPED SOUTHWEST INTO NORTH
DAKOTA. A LARGE HIGH DOMINATES CONDITIONS OVER SOUTHEAST CONUS.

&&

.SHORT TERM... TONIGHT AND WEDNESDAY ISSUED AT 430 PM EDT

A WEAK SHORTWAVE WILL SWEEP THROUGH THE FORECAST AREA LATE THIS
AFTERNOON. AVAILABLE LOW LEVEL MOISTURE WILL CONINTUE TO BE
MARGINAL. THUS ONLY EXPECTING A SLIGHT CHANCE OF SHOWERS. AFTER THE
SHORTWAVE SLIPS THROUGH CONDITIONS SHOULD QUIET DOWN UNTIL AFTER
MIDNIGHT. THE COLD FRONT WILL REACH WESTERN LAKE SUPERIOR AROUND
06Z. LOW LEVEL MOISTURE AND ISENTROPIC ASCENT WILL FEED SHOWERS AND
THUNDERSTORMS AS THEY SWEEP THROUGH THE AREA WITH THE SHORTWAVE.

THE SHORTWAVE WILL TRAVEL THROUGH EASTERN U.P. WEDNESDAY MORNING
PRODUCING THUNDERSTORMS. A SECONDARY SHORTWAVE ROTATING THROUGH THE
BASE OF THE LOW OVER NORTHERN ONTARIO. CONDITIONS WILLS BE A LITTLE
DRIER WITH THIS SECONDARY SYSTEM.

.LONG TERM (WED NIGHT THROUGH TUESDAY)...

WED NIGHT...A WEAK TRAILING MID LEVEL SHORTWAVE TROUGH COMBINED WITH
LINGERING LOW LEVEL MOISTURE AND THE APPROACHING 850 MB THERMAL
TROUGH MAY BE ENOUGH TO PRODUCE SOME SCT LIGHT SHOWERS OR SPRINKLES
OVER THE WRN CWA...PER GFS AND THE LOCAL HIGH RES WRF.

THU...WITH THE MID LEVEL TROUGH TO THE EAST...QVECTOR DIV WILL
DOMINATE WITH SFC HIGH PRES AND COOLER/DRIER AIR PUSHING INTO THE
REGION. NRLY FLOW WILL KEEP MAX READINGS NEAR LAKE SUPERIOR IN THE
LOWER TO MID 60S WITH MAX VALUES CLOSER TO 70 OVER THE SOUTH.

THU NIGHT INTO SAT...DRY WEATHER WILL PREVAIL AS MODELS ARE IN
AGREEMENT WITH SLOW PROGRESSION/TRANSITION TO A MORE ZONAL PATTERN.
AS WINDS BECOME SW AND WAA INCREASES 850 MB TEMPS FCST TO CLIMB FROM
10C-12C FRI TO 15C SAT. SO...MAX TEMPS SHOULD CLIMB FROM THE MID 70S
TO NEAR 80F.

SUN-TUE...THE GFS ENS MEAN HAS TRENDED MORE TOWARD THE PREFERRED AND
MORE CONSISTENT ECMWF WITH THE SPEED/STRENGTH OF THE MID LEVEL
TROUGH. WITH DECENT HEIGHT FALLS FCST TO NEAR LAKE SUPERIOR AND
OPPORTUNITY FOR GULF MOISTURE INFLOW...SCT SHRA/TSRA ARE EXPECTED
SOMETIME IN THE PERIOD FROM SUN NIGHT INTO LATE MON AS THE FRONTAL
BOUNDARY MOVES THROUGH.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

ALTHOUGH VFR CONDITIONS WILL PREVAIL AT KCMX/KSAW THRU THIS FCST
PERIOD...MVFR CONDITIONS SHOULD OCCUR WITH ANY SHRA/TSRA. SHRA/TSRA
ARE CURRENTLY OCCURRING ALONG AND AHEAD OF A COLD FRONT NOW MOVING
THRU NRN MN. SHRA/TSRA SHOULD BE IN THE KCMX AREA UNTIL AROUND
09Z...AND SHRA POSSIBLE TSRA SHOULD REACH KSAW BTWN 09Z-14Z AS THE
COLD FRONT CONTINUES TO THE SE. PRIOR TO FROPA...INCREASING
LOW-LEVEL JET WILL RESULT IN LLWS AT BOTH SITES.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

WITH A WEAK SURFACE TROUGH MOVING THROUGH WINDS WILL GET UP TO 25
KNOTS FROM THE NORTH/NORTHWEST TONIGHT AND AGAIN IN THE WAKE OF A
COLD FRONT WEDNESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL
BUILD IN AFTER THAT AND KEEPS THE WINDS BELOW 20 KNOTS THROUGH THE
REST OF THE PERIOD. AS THE HIGH SHIFT EAST ON SATURDAY...WINDS WILL
BACK TO THE SOUTHWEST.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...DLG
LONG TERM...JLB
AVIATION...ROLFSON
MARINE...DLG
Hazardous weather outlook, Jul 1, 2:54 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
454 PM EDT TUE JUL 1 2008

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
454 PM EDT TUE JUL 1 2008 /354 PM CDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER
MICHIGAN...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS ALL OF WEST AND CENTRAL
UPPER MICHIGAN THROUGH WEDNESDAY. THERE IS A SLIGHT RISK SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...
MAINLY ACROSS SOUTHEAST UPPER MICHIGAN IN THE AFTERNOON.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
454 PM EDT TUE JUL 1 2008 /354 PM CDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK SOME
OF THE STORMS MAY BECOME SEVERE OVER WESTERN AND CENTRAL LAKE
SUPERIOR...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY WEDNESDAY
ACROSS CENTRAL AND EASTERN LAKE SUPERIOR. THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS OVER FAR SOUTHEAST LAKE SUPERIOR MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
454 PM EDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY WEDNESDAY.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY IN THE AFTERNOON.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLB

In the hours before

Special weather statement, Jul 1, 9:35 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1135 PM EDT TUE JUL 1 2008

MIZ001-020415-
KEWEENAW-
1135 PM EDT TUE JUL 1 2008

...SIGNIFICANT WEATHER ALERT FOR ISLE ROYALE UNTIL 1215 AM EDT...

AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 24 MILES EAST OF GRAND MARAIS MINNESOTA. THIS
STORM WAS MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 35 MPH...HEAVY RAIN AND DANGEROUS CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINDIGO.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 1, 10:53 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1253 AM EDT WED JUL 2 2008

MIZ001-003-020545-
KEWEENAW-NORTHERN HOUGHTON-
1253 AM EDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND KEWEENAW COUNTIES UNTIL
145 AM EDT...

AT 1249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CALUMET. THIS STORM WAS
MOVING EAST AT 39 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS UP TO 35 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CALUMET.
  MOHAWK.
  PHOENIX.
  GAY.
  GRATIOT LAKE.
  BETSY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 1, 11:10 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
110 AM EDT WED JUL 2 2008

MIZ001-020600-
KEWEENAW-
110 AM EDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR KEWEENAW COUNTY UNTIL 200 AM EDT...

AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAGLE HARBOR. THIS STORM WAS MOVING EAST AT
40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DELAWARE.
  LAC LA BELLE.
  COPPER HARBOR.
  KEWEENAW POINT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 1, 11:39 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
139 AM EDT WED JUL 2 2008

MIZ002-003-084-020630-
NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON-
139 AM EDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND ONTONAGON COUNTIES
UNTIL 230 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONTONAGON. THIS STORM WAS MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ONTONAGON.
  GREENLAND.
  WINONA.
  TWIN LAKES.
  ALSTON.
  TAPIOLA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON
Special weather statement, Jul 2, 12:21 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
221 AM EDT WED JUL 2 2008

MIZ002-009-020700-
GOGEBIC-ONTONAGON-
121 AM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
200 AM CDT/300 AM EDT/...

AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF IRONWOOD. THIS STORM WAS
MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE GIRLS POINT.
  COPPER PEAK.
  BESSEMER.
  THOMASTON.
  CLARK LAKE.
  MERRIWEATHER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON

The radar

The Marquette radar (KMQT), 170 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gogebic

When
July 2, 1:25 AM CST to 1:27 AM CST
Where
Gogebic County, 4.34 mi SW of Wellington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.290, -89.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123727.